Alert archive / Kentucky / Tornado Warnings in 2017
Tornado Warning 22, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 1, 2017, 12:13 AM CST for Todd County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 12:13 AM CST (06:13 UTC)
- Expired
- Mar 1, 2017, 12:34 AM CST
- In force
- 21 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Todd County, KY
The radar
The Ft Campbell radar (KHPX), 29 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 8:29 PM CST | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
348
WFUS53 KPAH 010613
TORPAH
KYC219-010645-
/O.NEW.KPAH.TO.W.0022.170301T0613Z-170301T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
1213 AM CST WED MAR 1 2017
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Northern Todd County in south central Kentucky...
* Until 1245 AM CST
* At 1212 AM CST, a severe thunderstorm capable of producing a
tornado was located 10 miles northwest of Elkton, moving east at 40
mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northern Todd County, including the following locations: Clifty,
Allegre and Everett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.
&&
LAT...LON 3691 8706 3691 8729 3692 8729 3704 8726
3704 8712 3706 8705 3696 8706 3696 8705
TIME...MOT...LOC 0612Z 250DEG 36KT 3694 8726
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
Smith2 follow-up statements
014
WWUS53 KPAH 010626
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
1226 AM CST WED MAR 1 2017
KYC219-010645-
/O.CON.KPAH.TO.W.0022.000000T0000Z-170301T0645Z/
Todd KY-
1226 AM CST WED MAR 1 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CST FOR
NORTHEASTERN TODD COUNTY...
At 1225 AM CST, a developing severe squall line capable of producing
both tornadoes and extensive straight line wind damage was located 7
miles southwest of Dunmor, or 13 miles north of Elkton and extending
to the Muhlenburg and Todd County line, moving east at 45 mph.
HAZARD...Tornado, straight line winds, and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Clifty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3692 8706 3694 8727 3697 8724 3702 8717
3704 8712 3706 8705 3696 8706 3696 8705
3693 8706
TIME...MOT...LOC 0625Z 251DEG 40KT 3700 8709
TORNADO...RADAR INDICATED
HAIL...1.25IN
$$
Smith144
WWUS53 KPAH 010634
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
1234 AM CST WED MAR 1 2017
KYC219-010643-
/O.CAN.KPAH.TO.W.0022.000000T0000Z-170301T0645Z/
Todd KY-
1234 AM CST WED MAR 1 2017
...THE TORNADO WARNING FOR NORTHEASTERN TODD COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A tornado watch remains in effect until 400 AM CST for south central
Kentucky.
LAT...LON 3692 8706 3694 8727 3697 8724 3702 8717
3704 8712 3706 8705 3696 8706 3696 8705
3693 8706
TIME...MOT...LOC 0632Z 250DEG 36KT 3703 8699
$$
SmithWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Feb 28, 11:41 PM CST, 32 minutes earlier.
Area forecast discussion, Feb 28, 11:41 PM CST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1141 PM CST Tue Feb 28 2017
.UPDATE...
Issued at 1141 PM CST Tue Feb 28 2017
Updated the AVIATION discussion for the 06Z TAF issuance.
&&
.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017
Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.
Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.
Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.
The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017
Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.
By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.
Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.
&&
.AVIATION...
Issued at 1141 PM CST Tue Feb 28 2017
MVFR/VFR cigs/vsbys and SHRA/VCTS/TSRA with the approach of a cold
front for the first couple of hours, VFR with SHRA and possible
TSRA from 11-13Z, then VFR beyond that in the wake of the front.
Winds gusting up to 25-28 knots out of the south southwest early,
then veering around to the northwest with the frontal passage.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 9 AM CST Wednesday for ILZ083-086-087-
089>091-093-094.
MO...None.
IN...Flash Flood Watch until 9 AM CST Wednesday for INZ081-082-
085>088.
KY...Flash Flood Watch until 9 AM CST Wednesday for KYZ004-005-007-
010-011-013>016-018>021.
&&
SHORT TERM...MY
LONG TERM...DB
AVIATION...JPHazardous weather outlook, Feb 28, 3:01 PM CST, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 301 PM CST Tue Feb 28 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 301 PM CST Tue Feb 28 2017 ...Outbreak of severe thunderstorms and tornadoes possible through early Wednesday... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight An outbreak of severe thunderstorms and tornadoes appears increasingly likely tonight into early Wednesday. The primary hazards will be isolated tornadoes and large hail. There is a moderate risk of severe thunderstorms for much of our region. The potential for severe storms will continue to increase through this evening, especially over southeast Missouri and southern Illinois. Activity will continue to increase across the entire outlook area overnight. The potential exists for an outbreak of tornadoes, including some strong tornadoes. Supercell thunderstorms capable of very large hail and destructive winds will progress northeast at very rapid speeds. Very heavy downpours could result in localized flash flooding. A Flash Flood Watch has been issued for parts of western Kentucky, southern Illinois, and southwest Indiana. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Organized severe storms will likely be continuing through early Wednesday morning. The storms will rapidly diminish from west to east as a cold front passes in the morning. .SPOTTER INFORMATION STATEMENT... Activation of spotters is expected tonight.
In the hours before
Local storm report, Feb 28, 11:02 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1102 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM HAIL JOHNSTON CITY 37.82N 88.93W
02/28/2017 M3.00 INCH WILLIAMSON IL TRAINED SPOTTER
&&
SMITTYLocal storm report, Feb 28, 11:06 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1106 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM NON-TSTM WND GST MORTONS GAP 37.24N 87.47W
02/28/2017 M50 MPH HOPKINS KY TRAINED SPOTTER
&&
SMITTYLocal storm report, Feb 28, 11:07 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1107 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND GST CERULEAN 36.96N 87.71W
02/28/2017 M60 MPH TRIGG KY TRAINED SPOTTER
&&
SMITTYLocal storm report, Feb 28, 11:15 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1115 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TORNADO 3 NW POSEYVILLE 38.20N 87.82W
02/28/2017 POSEY IN BROADCAST MEDIA
I-64 CORRIDOR CLOSED FROM EXIT 4 TO EXIT 12 DUE TO
TORNADO DAMAGE
&&
SPLocal storm report, Feb 28, 11:42 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1142 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG 6 S CADIZ 36.78N 87.82W
02/28/2017 TRIGG KY EMERGENCY MNGR
POWER LINES DOWN ON SOUTH ROAD AND HWY 139 SOUTH OF CADIZ
&&
SPLocal storm report, Mar 1, 12:08 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG MURRAY 36.61N 88.32W
02/28/2017 CALLOWAY KY EMERGENCY MNGR
POWER POLE ON BUILDING ON WEST SIDE OF MURRAY. ROOF
DAMAGE ALSO.
&&
SPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 9:59 PM CST | Special Weather Statement | PAH | Calloway, Graves, Marshall | 46 min |
| Feb 28, 10:12 PM CST | Severe Thunderstorm Warning | PAH | Calloway, Graves, Marshall | 33 min |
| Feb 28, 10:25 PM CST | Tornado Warning | PAH | Graves | 35 min |
| Feb 28, 10:43 PM CST | Tornado Warning | PAH | Calloway | 9 min |
| Feb 28, 10:49 PM CST | Severe Thunderstorm Warning | PAH | Trigg | 26 min |
| Feb 28, 10:56 PM CST | Tornado Warning | PAH | Calloway | 22 min |
| Feb 28, 11:12 PM CST | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Hopkins, Trigg | 33 min |
| Feb 28, 11:16 PM CST | Tornado Warning | PAH | Trigg | 29 min |
| Feb 28, 11:43 PM CST | Tornado Warning | PAH | Christian | 32 min |
| Mar 1, 12:52 AM CST | Severe Thunderstorm Warning | PAH | Daviess, Hopkins, McLean, Muhlenberg | 23 min |
| Mar 1, 4:50 AM CST | Severe Thunderstorm Warning | PAH | Ballard | 25 min |
| Mar 1, 4:53 AM CST | Severe Thunderstorm Warning | PAH | Carlisle, Fulton, Graves, Hickman | 37 min |
| Mar 1, 5:03 AM CST | Special Weather Statement | PAH | Webster | 42 min |
| Mar 1, 5:06 AM CST | Severe Thunderstorm Warning | PAH | Livingston, McCracken, Marshall | 24 min |
| Mar 1, 5:18 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Daviess, Henderson, Hopkins, Livingston and 4 more | 57 min |
| Mar 1, 5:21 AM CST | Severe Thunderstorm Warning | PAH | Calloway, Graves, Lyon, Marshall, Trigg | 24 min |
| Mar 1, 5:27 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Livingston, Lyon, Marshall | 33 min |
| Mar 1, 5:40 AM CST | Severe Thunderstorm Warning | PAH | Daviess, McLean, Muhlenberg | 50 min |
| Mar 1, 5:44 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Calloway, Christian, Crittenden, Hopkins, Lyon and 2 more | 31 min |
| Mar 1, 6:11 AM CST | Severe Thunderstorm Warning | PAH | Christian, Hopkins, Muhlenberg, Todd, Trigg | 37 min |
Nearby
Tornado Warnings in Kentucky, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.